Georgia, 2012

Hail in Georgia, May 13, 2012

May 13, 2012 · NWS TAE · 1 event in 1 county or zone

A weakening upper level trough moved across the area. A warm front was also located across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weakening upper level trough moved across the area. A warm front was also located across the region. Scattered thunderstorms occurred and there was just enough instability and steep lapse rates for isolated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 13, 1:45 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, May 13, 1:45 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT Sun May 13 2012

.MESOSCALE UPDATE...
Earlier discrete supercell development from this morning has since
congealed into a QLCS extending from near Lake Seminole to Cape
San Blas and then SSW offshore to near Buoy 42039. Additional
scattered thunderstorm development has occurred along and just
east of I-65 in S AL and the far W FL Panhandle, closer to a pre-
frontal trough. Main severe weather threat through the afternoon
will be confined to a small area around and SW of Tallahassee.
This includes sections of Liberty, Wakulla, Franklin, Leon, and
southern Jefferson counties. Low-level moisture in those areas is
much more robust with dewpoints close to 70 degrees. Further to
the east and north (in FL Big Bend and SW GA), surface dewpoints
are generally in the lower 60s which is significantly reducing
potential instability. As QLCS pushes east through 21z or so,
we could see a threat of some sporadic 50kt gusts or perhaps a
brief tornado over the aforementioned counties. Overall, though,
the trend in effective deep layer shear over the past two hours
has been decreasing - and 0-6km shear is generally less than 25
knots now. Therefore, although instability appears to be
recovering behind the initial QLCS, severe potential should be
quite low for our SE AL counties and in the W FL Panhandle.

&&

.SHORT TERM [Tonight through Tuesday]...
With ongoing weather, most of the grid edits for the short term
period today were minor tweaks, and the forecast remains
relatively similar to what was inherited from the overnight shift.
In general, the broad low-amplitude trough over the eastern half
of the US will remain in place - slowly shifting from west to east
Monday and Tuesday. The 500mb trough axis looks to stay west of
the area closer to the Mississippi River Valley during the short
term forecast period. As such, we should remain in W-SW flow aloft
and a weak and diffuse cold front will slowly approach our area
from the west. With relatively weak forcing, convective activity
should be diurnally driven, and highest PoPs will likely be in the
afternoon and evening hours. PoPs also look to be higher on Monday
when compared to Tuesday. Can't completely rule out a severe storm
either day with moderate instability and deep layer shear around
20-25kt. However, we will be outside of the favorable parameter
space for supercells and the forcing should be rather weak. Thus,
any severe weather would be very limited both spatially and
temporally.

.LONG TERM [Tuesday Night through Sunday]...
The period commences with a rather amplified pattern. This is
highlighted in the Nrn stream by ridging over Wrn states and a
trough from N Great Lakes/Canadian border SWD to TN Valley then
SWWD across Nrn Gulf into TX. Srn stream noted by former cutoff low
that has opened up into a trough over NV/UT. At surface, low near NY
coast with cold front SSW to low over SC thru N/Cntrl FL and into
Srn Gulf. Upstream high centered over Srn MS Valley. Proximity of
upper trough keeps ample mid/high level moisture across local
area.

During the rest of the period, both 00z GFS and ECMWF agree on drier
forecast cycle than previous runs but continue to disagree of timing
of these systems. The slower and relatively wetter ECMWF shows
trough pivoting to linger over Ern states with a few passing weak
impulses thru late Thurs night before moving offshore replaced by
ridging/NW flow and subsidence. By Sat, low develops in trough off
Carolina coast which then spins wwd back into Ern Carolinas/Srn VA
by end of period. However assocd moisture should remain N of local
area. At surface, in wake of front, high builds SEWD into NE Gulf
cutting off low level moisture thru end of period. So enough
mid/level moisture lingers thru beginning of period for small chance
of rain, mainly each aftn. Conversely, faster GFS has upper trough
offshore by late Wed night with dry air and subsidence quickly
overspreading region. Assocd low remains far enough offshore so
moisture source ends. As with ECMWF, GFS surface high builds SWD but
is even stronger. Thus overall, latter model even drier. Thus
continued model disagreement, especially after day 4 yields
relatively low confidence and will seek a compromise solution that
merges with our neighbors.

Will go with wdly sct POPS Tues night and Wed then generally nil POP
thru period. Both Min and Max temps will hover around climo thru the
period inching down by weekend as dry air dominates. Avg min/max
inland climo is 62 and 87 degrees.

&&

.AVIATION [through 18z Monday]...
The area of showers and thunderstorms which formed over western
portions of the CWA has continued to develop and pushed eastward
this afternoon, well out ahead of the Cold Front. Over time, this
area has become more linear in nature, with the strongest storms
impacting much of the Florida Panhandle, especially near the
coast. The ECP Terminal has already received a 40 kt gust, and
2.84" of rainfall today. As this line of convection continues to
head eastward, the remaining Taf sites will be impacted by showers
and storms with gusty winds, locally heavy rainfall, and at least
MVFR conditions at most locations during the remainder of today. A
secondary line of storms, closer to the front itself, may impact
the western terminals (ECP and DHN) later today as well. For
tonight, once the activity winds down, MVFR vis and MVFR/IFR (or
potentially lower) cigs are likely to form in its wake late
tonight into Monday morning at most of the terminals.

&&

.MARINE...
Winds are finally beginning to dip near or below SCEC headline
levels over the coastal waters, and this trend should continue
into the evening hours. Therefore, we will forego a SCEC headline
for the 4pm CWF issuance. Winds will slowly veer around to the
west and remain below headline levels into Wednesday.

&&

.FIRE WEATHER...
Minimum afternoon relative humidities are expected to stay above
critical levels through midweek. Thus, there are no fire weather
concerns at least until Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  85  65  87  63 /  40  50  20  20  20
Panama City   70  82  68  82  67 /  40  40  10  20  20
Dothan        66  84  65  86  61 /  50  40  20  20  20
Albany        66  85  65  87  61 /  50  40  20  20  20
Valdosta      66  87  64  88  62 /  40  50  20  20  20
Cross City    65  86  64  87  61 /  30  40  20  20  20
Apalachicola  70  81  68  82  67 /  50  40  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term...Lamers
Long Term...Block
Aviation...Gould
Marine...Lamers
Fire Weather...Barry
Hazardous weather outlook, May 13, 1:45 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 AM EDT SUN MAY 13 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-141200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
245 AM EDT SUN MAY 13 2012 /145 AM CDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MOST OF THE AREA
TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING...BUT THE
THREAT OF SEVERE STORMS IS LIKELY TO DIMINISH IN THE AFTERNOON AS
A WARM FRONT MOVES NORTH AWAY FROM THE REGION. POCKETS OF HEAVY
RAIN ARE ALSO POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY
BEFORE DRIER AIR STARTS TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL POSSIBLE THIS MORNING. SPOTTERS SHOULD
MONITOR THE LATEST WEATHER INFORMATION...AND BE CONSIDERED
ACTIVATED IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Local storm report, May 13, 11:56 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TSTM WND GST     11 NNE PANAMA CITY BEAC 30.36N 85.80W
05/13/2012  M46 MPH          BAY                FL   ASOS

            MEASURED AT NW FLORIDA BEACHES INTL AIRPORT ASOS...KECP.

&&

08-LAMERS
Special weather statement, May 13, 12:50 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT SUN MAY 13 2012

FLZ013-014-131830-
CALHOUN FL-INLAND GULF FL-
1250 PM CDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN AND GULF
COUNTIES...

* UNTIL 130 PM CDT

AT 1247 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES NORTHEAST OF CALLAWAY...OR NEAR NIXON...MOVING
EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3013 8538 3041 8539 3045 8500 3042 8504
      3039 8502 3037 8504 3036 8503 3034 8505
      3031 8503 3030 8506 3023 8508 3021 8511
      3017 8514 3012 8515
TIME...MOT...LOC 1751Z 265DEG 21KT 3030 8536
Special weather statement, May 13, 1:23 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
123 PM CDT SUN MAY 13 2012

FLZ014-015-026-114-131915-
INLAND GULF FL-COASTAL GULF FL-INLAND FRANKLIN FL-LIBERTY FL-
123 PM CDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN...GULF
AND LIBERTY COUNTIES...

* UNTIL 215 PM CDT/315 PM EDT/

AT 119 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF MEXICO BEACH...OR NEAR
OVERSTREET...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2990 8538 3013 8538 3015 8496 2987 8494
TIME...MOT...LOC 1823Z 265DEG 21KT 3001 8527
Special weather statement, May 13, 1:29 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT SUN MAY 13 2012

FLZ114-131900-
COASTAL GULF FL-
229 PM EDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GULF COUNTY IN
THE FLORIDA PANHANDLE...WITH THE STRONGEST WINDS EXPECTED OVER THE
SAINT JOSEPH'S PENINSULA...

* UNTIL 300 PM EDT/200 PM CDT/

AT 124 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTH OF MEXICO BEACH...OR NEAR ST JOSEPH STATE
PARK...MOVING EAST-SOUTHEAST AT 20 MPH.

PEOPLE IN SOUTHWESTERN GULF COUNTY...INCLUDING THE CITY OF PORT ST.
JOE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2979 8542 2987 8542 2988 8540 2987 8538
      2979 8540 2969 8535 2970 8532 2977 8531
      2986 8533 2983 8522 2969 8529 2966 8536
TIME...MOT...LOC 1828Z 292DEG 19KT 2985 8540

17-GOULD
Special weather statement, May 13, 2:29 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT SUN MAY 13 2012

FLZ016-017-132000-
LEON FL-GADSDEN FL-
329 PM EDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 400 PM EDT

AT 325 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS 18 MILES SOUTH OF QUINCY...OR NEAR BLOXHAM...MOVING
EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  TALLAHASSEE BY 400 PM EDT.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3033 8471 3039 8465 3039 8468 3041 8468
      3042 8471 3046 8471 3046 8477 3050 8478
      3061 8427 3034 8417 3030 8454 3030 8470
TIME...MOT...LOC 1929Z 253DEG 31KT 3034 8462

9-FOURNIER
Local storm report, May 13, 4:25 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNE TALLAHASSEE       30.45N 84.28W
05/13/2012                   LEON               FL   NWS EMPLOYEE

            LARGE OAK TREE DOWN ACROSS THE SOUTHBOUND LANE OF
            THOMASVILLE RD. JUST SOUTH OF THE LITTLE THEATER. TIME OF
            EVENT BASED ON RADAR.

&&

BARRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quitman

When
May 13, 5:35 PM EST
Where
Quitman County, State Rd 27/County Rd 14
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.930, -85.010

A storm chaser reported hail up to quarter size on State Route 27.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370321.